Side effects of drugs for glaucoma
Sunday, June 9 2013 | 00 h 00 min | News
Prostaglandin analogues, drugs which lower intraocular pressure, are often prescribed to people with glaucoma. However, a recent study found that they are not harmless.
It was already known that prostaglandin analogues (PGAs) could produce certain side effects, such as blurred vision, dryness or changes in eye colour. A new study, recently published in PLOS ONE, describes other side effects, namely the loss of periorbital fat in the upper and lower lid and the presence of ptosis (the drooping of an organ due to slackening of the muscles or ligaments that support it). Ptosis of the upper lid could aggravate visual field loss.
The researchers studied 343 patients over 7 months in 2011. “Because PGAs are a first line of treatment for glaucoma, these results provide physicians with one reason to reconsider when they should be added in new patients, particularly those where the aim is to prevent glaucoma such as in ocular hypertension patients or glaucoma suspects,” said Dr. Louis R. Pasquale, director of the Glaucoma Service at Massachusetts Eye and Ear.